Alert archive / Michigan / Severe Thunderstorm Warnings in 2002
Severe Thunderstorm Warning 74, NWS Detroit, MI
NWS Detroit, MI issued this severe thunderstorm warning at Aug 13, 2002, 5:55 PM EDT for Livingston County, Oakland County, Michigan. It was in force for 50 min. 3 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 13, 2002, 5:55 PM EDT (21:55 UTC)
- Expired
- Aug 13, 2002, 6:45 PM EDT
- In force
- 50 min
- Issued by
- NWS Detroit, MI
- Area
- Counties, with a storm outline in the text
Counties Livingston County, MI, Oakland County, MI
The radar
The Detroit radar (KDTX), 17 km from the middle of the area, began a volume at 21:58 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 13, 6:00 PM EDT | Thunderstorm Wind 52 E | Hartland, MI | A co-op observer reported large trees blown down in thunderstorm winds, especially near Majestic Golf Course. |
| Aug 13, 6:04 PM EDT | Thunderstorm Wind 50 E | Brighton, MI | Law enforcement reported several trees blown down in thunderstorm winds. |
| Aug 13, 6:15 PM EDT | Thunderstorm Wind 50 E | Highland, MI | An off duty weather service employee reported several large tree limbs blown down in thunderstorm winds. |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Aug 13, 1:55 PM EDT | Severe Thunderstorm Watch | SPC | 5 hr |
The nearest sounding before it
Detroit, MI (KDTX), launched 12:00Z, 9.9 hours before the alert went out and 20 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1068 J/kg
- Mixed-layer CIN
- -55 J/kg
- Mixed-layer LCL
- 1137 m above ground
- 0-6 km bulk shear
- 15 kt
- 0-1 km storm-relative helicity
- 19 m²/s²
- 0-3 km storm-relative helicity
- 35 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
882 WUUS53 KDTX 132155 SVRDTX MIC093-125-132245- BULLETIN - EAS ACTIVATION/IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI 555 PM EDT TUE AUG 13 2002 THE NATIONAL WEATHER SERVICE IN DETROIT/PONTIAC HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... OAKLAND COUNTY IN SOUTHEAST MICHIGAN LIVINGSTON COUNTY IN SOUTHEAST MICHIGAN * UNTIL 645 PM EDT * AT 555 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 4 MILES NORTH OF BRIGHTON...MOVING NORTHEAST AT 35 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... HOLLY AT 620 PM EDT CLARKSTON AT 625 PM EDT ORTONVILLE AT 635 PM EDT THIS STORM HAS THE POTENTIAL OF PRODUCING WINDS UP TO 60 MPH. A WIND GUST TO 60 MPH IS CAPABLE OF PUSHING OVER SHALLOW ROOTED TREES...AND BREAKING OFF TREE LIMBS ABOUT THE SIZE OF YOUR WRIST. STAY AWAY FROM WINDOWS UNTIL THE STORM HAS PASSED. LAT...LON 4269 8388 4248 8380 4288 8317 4286 8366 MANN WAG
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Detroit, MI wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 13, 3:20 PM EDT, 2 hours 35 minutes earlier.
Area forecast discussion, Aug 13, 3:20 PM EDT, 2 hours 35 minutes before
SOUTHEAST MICHIGAN AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI 320 PM EDT TUE AUG 13 2002 SEVERE THUNDERSTORM WATCH 603 IN EFFECT THROUGH 7 PM. SHORTWAVE...ALONG WITH SURFACE REFLECTION...NEAR CHICAGO TO CONTINUE TO HEAD OFF TO THE NORTH/NORTHEAST. 850 MB LOW LEVEL JET (AROUND 40 KNOTS) TO MOVE THROUGH SOUTHEAST MICHIGAN THIS EVENING. LAPS CAPES AT 18Z AROUND 2000 J/KG ACROSS CWA. NUMEROUS SHOWERS AND THUNDERSTORMS DEVELOPING/MOVING INTO SOUTHEAST MICHIGAN AT THE PRESENT TIME. WILL CONTINUE WITH THE 80% OR BETTER POPS. WEAK COLD FRONT/SURFACE TROUGH TO SLOWLY PUSH THROUGH THE CWA ON WEDNESDAY. 850-700MB THETA-E RIDGE TO MOVE THROUGH BETWEEN 12-18Z WEDNESDAY...WITH DECENT UPPER LEVEL DIVERGENCE. PWS VALUES AROUND 2 INCHES. WITH THE SLOW MOVEMENT OF THE FRONT WILL LIKELY SEE A GOOD SOAKING ACROSS PARTS OF THE CWA. LITTLE IF ANY SUN EXPECTED...THUS ONLY EXPECTING ABOUT A 10 DEGREE RISE IN TEMPERATURES OFF THE MORNING LOWS. MARGINAL INSTABILITY EXPECTED TOMORROW (DUE TO LACK OF SOLAR HEATING)...THUS NOT EXPECTING MUCH IN THE WAY OF SEVERE WEATHER. WILL FOLLOW THE AVN/CANADIAN AND BRING THE WEAKENING UPPER LEVEL TROUGH THROUGH EARLY THURSDAY MORNING...WITH DRYING TAKING PLACE DURING THE DAY. GRANTED...THIS MAY BE A BIT OPTIMISTIC BASED ON THE TRENDS OF THIS SYSTEM. WILL CALL FOR HIGHS GENERALLY IN THE MID 80S...IN LINE WITH THE AVN MOS NUMBERS. FEW IF ANY CHANGES TO THE EXTENDED... CANADIAN MODEL INDICATING A VIGOROUS SHORTWAVE TRACKING THROUGH THE NORTHERN GREAT LAKES FRIDAY MORNING...WITH THE ASSOCIATED COLD FRONT EXTENDING SOUTH TO CHICAGO. 12Z AVN MODEL IS MUCH MORE ZONAL...WITH A SURFACE RIDGE BUILDING INTO MICHIGAN DURING THE DAY. WILL CONTINUE TO RUN WITH THE FLATTER FLOW...AND HIGHER HEIGHTS ACROSS THE GREAT LAKES. AVN STILL SHOWING UPPER LOW CUTTING OFF ACROSS BRITISH COLUMBIA/PACIFIC NORTHWEST ON FRIDAY. THIS WILL RESULT IN RIDGING ACROSS THE NORTHERN PLAINS/WESTERN GREAT LAKES. THE UPPER LOW OVER THE PACIFIC NORTHWEST IS THEN EXPECTED TO HEAD EASTWARD...RESULTING IN LOW PRESSURE DEVELOPING ACROSS THE PLAINS BY SATURDAY. MUCH LIKE THIS LAST SYSTEM...EXPECTING THE UPPER LEVEL LOW TO LIFT INTO CENTRAL CANADA BY EARLY NEXT WEEK. WILL CONTINUE WITH THE CHANCE OF SHOWERS AND THUNDERSTORMS FOR SUNDAY AND MONDAY...DRYING THINGS OUT ON TUESDAY. EXPECTING TEMPS TO BE ABOVE NORMAL THIS WEEKEND INTO EARLY NEXT WEEK. .DTX...SEVERE THUNDERSTORM WATCH 603 IN EFFECT FOR ALL OF SOUTHEAST MICHIGAN THROUGH 7 PM. SF
In the hours before
Special weather statement, Aug 13, 2:10 PM EDT, 3 hours 45 minutes before
MIZ047>049-053>055-060>063-068>070-075-076-082-083-132300- HAZARDOUS WEATHER OUTLOOK FOR SOUTHEAST MICHIGAN NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI 210 PM EDT TUE AUG 13 2002 ...SEVERE THUNDERSTORM WATCH NUMBER 603 IS IN EFFECT UNTIL 700 PM EDT... DISPATCHERS...PLEASE NOTIFY YOUR EMERGENCY MANAGERS IMMEDIATELY. NUMEROUS THUNDERSTORMS ARE EXPECTED THIS AFTERNOON AND EARLY EVENING ACROSS SOUTHEAST MICHIGAN. SOME OF THESE STORMS MAY BECOME SEVERE...WITH WIND GUSTS TO 70 MPH OR GREATER BEING THE PREDOMINANT HAZARD. HAIL IN EXCESS OF 1 INCH IN DIAMETER IS ALSO POSSIBLE. THE FOLLOWING COUNTIES IN SOUTHEAST MICHIGAN ARE COVERED BY THE SEVERE THUNDERSTORM WATCH... BAY...MIDLAND...SANILAC...SAGINAW...LAPEER...GENESEE...SHIAWASSEE... MACOMB...OAKLAND...LIVINGSTON...WASHTENAW...LENAWEE...HURON...TUSCOLA ...ST. CLAIR...WAYNE AND MONROE. STAY TUNED TO NOAA WEATHER RADIO...OR LOCAL MEDIA OUTLETS...FOR THE LATEST FORECAST INFORMATION FROM THE NATIONAL WEATHER SERVICE. YOU CAN ALSO OBTAIN THE LATEST FORECAST ON THE NATIONAL WEATHER SERVICE WEB SITE. HTTP://WWW.CRH.NOAA.GOV/DTX/ (ALL LOWER CASE)
The office that day
Everything else NWS Detroit, MI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 13, 3:10 PM EDT | Severe Thunderstorm Warning | DTX | Saginaw | 50 min |
| Aug 13, 3:27 PM EDT | Special Marine Warning | DTX | 93 min | |
| Aug 13, 3:50 PM EDT | Severe Thunderstorm Warning | DTX | Tuscola | 40 min |
Nearby
Severe Thunderstorm Warnings in Michigan, 2002Every severe thunderstorm warning in 2002
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.